DO NOT APPLY to traumatic arrest.
The primary causes of traumatic arrest
are hypoxia, hypovolaemia due to haemorrhage, tension
pneumothorax, and cardiac tamponade. Hypoxic arrests
respond rapidly to intubation and ventilation.
Hypovolaemia, tension pneumothorax
and cardiac tamponade are all characterised by loss
of venous return to the heart. External chest compressions
can provide a maximum of 30% of cardiac output in the
medical arrest situations and are dependent on venous
return to the heart. Chest compressions in the trauma
patient are wholly ineffective, may increase cardiac
trauma by causing blunt myocardial injury and obstruct
access for performing definitive manoeuvers.
The administration of inotropes and
vasopressors such as adrenaline to the hypovolaemic
patient (who is already maximally vasoconstricted) causes
profound myocardial hypoxia and dysfunction.
Management of Traumatic Arrest
Immediate treatment of traumatic arrest is directed
at treating the cause of the traumatic arrest.
Tracheal intubation is mandatory and should be secured
immediately. Ventilation with 100% oxygen should rapidly
reverse hypoxic traumatic arrest without the need for
further interventions. This is especially true of paediatric
Relief of tension pneumothorax should be accomplised
rapidly either by needle chest decompression or preferably
bilateral thoracostomies (as per chest tube insertion).
Bilateral tension pneumothoraces may exist and the classic
signs of a tension (tracheal deviation, unilateral hyperresonance)
may not be present. Tension pneumothoraces should therefore
be presumed and bilateral decompression undertaken in
all cases of traumatic arrest.
Performing bilateral thoracostomies has the advantage
of identifying major haemorrhage and which side of the
chest the major injury is on. This will determine the
initial incision for the thoracotomy.
The treatment of massive thoracic haemorrhage is control
of haemorrhage, not intravenous fluid therapy. Fluid
therapy prior to haemorrhage control worsens outcome
in penetrating thoracic trauma (and perhaps all penetrating
trauma patients). If there is no response to a small
(500ml) fluid challenge, fluid administration should
be halted until haemorrhage control is achieved.
The classic signs of distended neck veins and muffled
heart sounds are almost universally absent in traumatic
cardiac tamponade. Needle pericardiocentesis may also
fail as a diagnostic measure due to blood in the pericardial
sac being clotted. FAST ultrasound scan, if available,
will indicate the presence of pericaridal fluid. The
pericardium may be felt through the left thoracostomy
to assess for the presence of tamponade.
Patients in traumatic arrest will not require induction
of anaesthesia prior to intubation and thoracotomy.
Patients who are hypotensive but awake will require
a modified rapid sequence intubation. Induction of anaesthesia
may lead to a dramatic loss of blood pressure and care
should be taken with the choice of induction agent.
Ketamine and/or an opiate (such as fentanyl or alfentanil)
may be preferable to the standard intravenous induction
agents. Even etomidate may cause a large fall in cardiac
output in the hypovolaemic patient. Anaesthesia may
be maintained with an infusion or bolus doses of intravenous
anaesthetic. Muscle relaxation is maintained throughout.
Large-volume fluid therapy should be avoided prior
to haemorrhage control. Once haemorrhage is controlled
patients will need rapid correction of hypovolaemia
to refill the heart and restore perfusion to non-vital
organ systems. Patients will be cold and profoundly
coagulopathic. Blood and component therapy should be
warmed and administered rapidly AFTER haemorrhage is
controlled. See 'Transfusion
for Massive Blood Loss'. Administration of colloid
solutions is not indicated.
As mentioned above, the use of adrenaline (or other
inotropes) is contra-indicated in the presence of hypovolaemia.
Inotropes may be required after control of haemorrhage
and cardiac repair. Direct myocardial injury, ischaemic
myocardial injury, acute cardiac dilatation, pulmonary
hypertension and mediator release due to global tissue
ischaemia can all lead to cardiogenic shock which may
require inotropic support.
Brohi, trauma.org 6:6, June 2001